[Home] [Bipolar News] [Bipolar Disorder] [Medications] [Treatments] [Bipolar Disorder/Job/School] [Disabilities] [Ask the Doctor] [Ask David] [Self-Injury] [Personal Stories] [Graham's Column] [Steven's Column] [Storm's Column] [Columnist Archives] [Suicide] [Community Support] [Family Members] [Expressions] [Greeting Cards] [Books] [Awards] [Links & Rings] [About Us] [Contact Us]

 


Q:  Questions re: Lamictal


I'm taking Lamictal for depression and possible BPII. I'm taking 100mg once at bedtime and am wondering what feedback you've had on AM versus PM dosing and even splitting dose morning and night.

I've been having vivid bad dreams on Lamictal and didn't know if switching dose time to AM or splitting dose (50mg twice daily) might help.

I'm also having a problem with warm feeling in temporal lobes and a little burning of eyes at doses BELOW 125mg. It's amazing that these side effects go away as I increase dose. Unfortunatly, if I go above 100mg I feel washed out.

I have also noticed a mild nagging joint pain in my hip joint. Can Lamictal cause this? My doctor told me "your just getting older" and laughed it off as there is no way Lamictal can cause this, I'm 40 by the way.

Lamictal seems to be a good med but unfortunetly doctors in this area don't know alot about it, even though they prescribe it.

Your input would be greatly appreciated.
 

Dear Ted -- 
Haven't seen single-joint pain on lamotrigine; I think I may have had a patient or two talk about multiple joint pain.  "Arthritis" is on the list of "infrequent" problems associated with lamotrigine (I had to go look that up to be sure; and I think I recall looking it up once before with a patient), as well as bursitis, and "joint disorder", the latter obviously rather vague, but bursitis might be closer to what you're describing.  Since I'm a good deal older you, I say can with confidence that the "40" explanation is not as strong is it might have been if you were 50!

As for the timing, at this dose a "once daily" approach is commonplace and seems (in my experience, at least) to work out fine, and time of day to make little difference. 

But the "washed out" thing sounds like one of the most limiting factors here.  That's too bad.  I don't see that, at this dose, at all in my patients (only in a few, over 200 mg).  

Hope that all helps a little. 

Dr. Phelps
 

Published Jan. 2005
 

 

Bipolar World   1998, 1999, 2000, 2001, 2002, 2003, 2004, 2005, 2006, 2007, 2008, 2009, 2010, 2011, 2012, 2013, 2014
Owners: 
Allie Bloom, David Schafer, M.Ed. (Blackdog)
Partners:  John Haeckel, Judith (Duff) 
Founder:  Colleen Sullivan
 

Email Us at Bipolar World

 

About Us  Add a Link  Advance Directives  Alternative Treatments  Ask the Doctor   Ask Dr. Plyler about Bipolar Disorder   Ask The Doctor/ Topic Archives  Awards  Benny the Bipolar Puppy  Bipolar Chat  Bipolar Children  Bipolar Disorder News  Bipolar Help Contract  Bipolar World Forums  Book Reviews  Bookstore  BP & Other mental Illness   Clinical Research Trials & FDA Drug Approval   Community Support   Contact Us  The Continuum of Mania and Depression   Coping   Criteria    Criteria and Diagnosis  Criteria-World Health Disabilities,  DSMV-IV   Dual Diagnosis  eGroups  Expressions (Poetry, Inspiration, Humor, Art Gallery, Memorials  Family Members   Getting Help for a Loved One who Refuses Treatment  Greeting Cards  History of Mental Illness  Indigo  Job and School  Links  Manage Your Medications  Medications   Medication and Weight Gain    News of the Day  Parent Chat  Pay for Meds  Personal Stories  Self Help  Self Injury  Significant Others  Stigma and Mental Health Law  Storm's Column  Suicide!!!  The Suicide Wall  Table of Contents   Treatments  Treatment Compliance  US Disability  Veteran's Chat  What's New?